I had my first 18% chemical peel done yesterday (22/07/11) for mild/mod acne (I have never had a chem peel prior). And today I am very red/ brown and patchy around my mouth and on the left side of my nose and under my eye. Is this normal? Or have I sustained a burn or hyper-pigmentation? I had it done in my derm's office; however, they are closed for the wknd and just wanted some advice.
Redness After 18% Salicylic Acid Peel
Doctor Answers 6
Normal peel reaction
Salicylic acid peels up to 30%, in general, are safely used in people of all skin pigmentation types. From what I can see in your pictures, you have a very normal amount of red/brown color that I would expect to see 24 hours after your peel. Any dark spots you had to begin with tend to get darker before they peel. Redness and darkening can last for 4-7 days while the peeling takes place. Areas around the mouth, eyes, and nose tend to peel first. I think you will be very pleased with your peel based on your skin's reaction so far, and I would be surprised if you developed any hyperpigmentation. However, it's very important that you keep they areas moist with a cream or ointment (e.g. CeraVe or Aquaphor), use a gentle cleanser like Cetaphil, avoid picking, avoid rigorous exercise while peeling, and use at least SPF 30 sunblock consistently.
Salicylic acid peel and redness
You have had a normal response to the peel. Wash with a gentle cleanser and keep your skin moist with Aquaphor. Once you have stopped peeling after about one week, your skin will be pink. Wear sun protection and avoid the sun as much as possible for at least one month to prevent pigmentation.
Postpeel Skin Recovery
Usually after a 18% salicylic peel the skin has red/brown blotchy areas for 1-3 days. You may begin to notice some peeling around the mouth on day 2 or 3. Peeling continues for 5-7 days. Not all of the peeling is noticable, especially on the sides of the face. A noncomedogenic moisturizer and a physical sun block (SPF 30) should be used during this recovery period.
You might also like...
I have my patients protect from the sun and keep the skin moisturized.
I tell my patients to wear a large brimmed hat to keep sun off the face and apply Vanilpy or Aquaphor Healing Ointment frequently until the skin heals.
Salicylic acid peels can normally cause redness
No worries. Your salicylic acid peel seems to have caused an appropriate amount of redness. Some people will have more redness, while others will have less. Were you using any topical acne medications such as retin-A or tazorac? These can cause more redness after a peel if they were not discontinued before the peel.
I do not anticipate any hyperpigmentation based on the apparent amount of redness.
Redness after chemical peel
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.